and for which she took aspirin 81 mg daily and atorvastatin 20mg daily. Her breast cancer was in remission without complication after treatment 8 years prior with bilateral mastectomy, dose-dense Adriamycin (doxorubicin) and cyclophosphamide, trastuzumab, and radiation.
Upon presentation to dermatology, physical examination revealed a tender, erythematous and retiform violaceous patch extending up the lateral aspect of her left foot (Figure 1). The plantar aspect of her left 5th toe was remarkable for dusky, violaceous, ill-defined, blanchable macules (Figure 2).
At this time, the clinical differential diagnosis included etiologies of cutaneous vasculopathy such as acquired or inherited causes of hypercoagulability with particular concern for antiphospholipid syndrome, embolic disease, and cold-related precipitation syndromes. Additional considerations included vasculitis, chilblain lupus erythematosus, and peripheral arterial disease. To help elucidate the diagnosis, a biopsy was recommended.
4mm punch biopsies were obtained of both the toe and lateral foot lesions. Biopsy of the 5th toe revealed numerous telangiectasias but was otherwise unremarkable. Biopsy of the left lateral foot, however, revealed focal periodic acid-Schiff-highlighted fibrin thrombi in deep dermal vessels without evidence of cholesterol emboli, vasculitis or other inflammation, interface dermatitis, or dermal mucin (Figure 3).
Laboratory work-up, including extensive hypercoagulability studies, was unremarkable. Complete blood count, white blood cell differential, protein C, S, and antithrombin activity, prothrombin and factor V Leiden mutation testing, anti-cardiolipin and anti-beta 2 glycoprotein antibodies, dilute Russel viper venom screen, homocysteine level, cryoglobulin screen, C3/4 complements, C-reactive protein, and serum creatinine were normal. Erythrocyte sedimentation rate was slightly elevated at 22mm/hr. Transthoracic echocardiogram and blood cultures were normal. A duplex ultrasonography of the left lower extremity showed stable small, homogenous plaques in the left common femoral artery, left superficial femoral artery, and left popliteal artery without evidence of occlusion and with normal ankle/brachial index.
Given histopathologic evidence of cutaneous vasculopathy and lack of response to aspirin, the patient was started on rivaroxaban 20mg once daily. Fortunately, she achieved rapid resolution of her foot pain and discoloration within two months of therapy and no longer required narcotic pain management.